MAUDE Adverse Event Report: BARD ACCESS SYSTEMS BROVIAC 2.7 FR SINGLE-LUMEN CV CATHETER CUTDOWN TRAY WITH SURECUFF TISSUE; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS BROVIAC 2.7 FR SINGLE-LUMEN CV CATHETER CUTDOWN TRAY WITH SURECUFF TISSUE; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Catalog Number 0600044
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/22/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned to the manufacturer, at this time, for evaluation.A lot history review (lhr) of rezb0306 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
On 12/30/16 - facility reported that a broviac 2.7 fr line was placed into the baby's left groin at (b)(6).Had been running pediatric tpn at various rates as baby got older.Tpn rate had started out at 21.5ml / hr when event occurred.The patient's nurse had called the rn manager to bedside to evaluate the broviac catheter due to the difficulty getting blood return.The dressing was removed to see line, upon straightening the line, blood return was improved and line was flushing without difficulty.Nurse connected pediatric tpn to alaris pump.When pump started the nurse noticed blood backing up into the line.When they were uncovering the line dressing, a pop was heard and there was splattering of saline, tpn and blood.No patient injury was reported.On 1/13/16- received additional medwatch report stating, "baby born with complication from exposure to mother's use of iv heroin, methadone and no prenatal care.The broviac catheter placed into left groin vein for administration of tpn/lipids secondary to feeding intolerance.Approximately four weeks later the patient's rn called cn to help evaluate broviac due to difficulty getting blood return.Removed dressing to see line and upon straightening, blood return improved and line was flushed without difficulty.The dressing was reapplied.Tpn and lipids connected and upon starting blood was seen backing up in line.As the dressing was being removed, a pop was heard and saline, tpn, and blood splattered.The broviac had visible hold in line.The line was removed and a new 4.2 fr broviac was placed".
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a damaged chronic catheter was confirmed and the cause appears to be use related.The product returned for evaluation was one 2.7fr s/l broviac chronic catheter.The damage observed in the returned sample was characteristic of over-pressurization (burst) damage.This can occur through the use of syringes smaller than 10ml, by flushing against an occlusion, or due to excessive force applied during infusion procedures.The returned product sample was evaluated and a split was observed just distal of the clamping over-sleeve.This catheter damage was typical of a burst, and the characteristics observed which supported this type of failure included: 'c' shaped splits in both layers of catheter tubing; tensile weakness at the fracture site (due to material ballooning prior to burst); granular fracture surface texture (typical of tearing failure modes).An occlusion was observed distal to the burst site, and this may have contributed to the failure.Forceful flushing against an occlusion can cause this type of failure.An examination of the catheter structure revealed no potential damage/defect related to manufacture of the product.The product nursing guide addresses catheter rupture as a possible cause of leakage and addresses usage of small syringes and flushing against an occlusion as potential causes of rupture.

Brand Name
BROVIAC 2.7 FR SINGLE-LUMEN CV CATHETER CUTDOWN TRAY WITH SURECUFF TISSUE
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6261033
Report Number3006260740-2017-00011
Device Sequence Number1026743
Product Code LJS
UDI-Device Identifier00801741036316
UDI-Public(01)00801741036316(17)200128(10)REZB0306
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K830256
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 12/29/2016
Report Date (Section F) 11/23/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/28/2020
Device Catalogue Number0600044
Device Lot NumberREZB0306
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2017
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date11/22/2016
Event Location Hospital
Date Report to Manufacturer12/29/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/18/2017
Supplement Report FDA Received Date03/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age2 MO
Patient Weight4
Date Report Sent to FDA11/23/2016